Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Midland/Odessa, TX

July 7, 2022Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 7, 2022, 5:41 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2022, 5:41 PM MDT (23:41 UTC)
Expired
Jul 7, 2022, 8:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS54 KMAF 072341
FFWMAF
NMC025-080245-
/O.NEW.KMAF.FF.W.0025.220707T2341Z-220708T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
541 PM MDT Thu Jul 7 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Lea County in southeastern New Mexico...

* Until 845 PM MDT.

* At 541 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lovington, McDonald, Humble City and Gladiola.

This includes the following streams and drainages...
  Wardswell Draw and McKenzie Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3322 10339 3330 10306 3329 10306 3326 10306
      3324 10306 3304 10306 3300 10306 3297 10306
      3275 10323 3300 10335

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
581 
WGUS74 KMAF 072355 RRA
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
555 PM MDT Thu Jul 7 2022

NMC025-080245-
/O.CON.KMAF.FF.W.0025.000000T0000Z-220708T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
555 PM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS 
EVENING FOR NORTHEASTERN LEA COUNTY...

At 555 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lovington, McDonald, Humble City and Gladiola.

This includes the following streams and drainages...
  Wardswell Draw and McKenzie Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3322 10339 3330 10306 3329 10306 3326 10306
      3324 10306 3304 10306 3300 10306 3297 10306
      3275 10323 3300 10335

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 5:28 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 7, 5:28 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Thu Jul 7 2022

...New AVIATION...

See 00z aviation discussion below.

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Thu Jul 7 2022

Thunderstorms are expected near HOB and PEQ and may get near CNM
this evening. Otherwise, VFR conditions are expected. Winds will
mostly be from the south and southeast but will be variable in and
near showers and thunderstorms.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 127 PM CDT Thu Jul 7 2022

The upper level ridge across the southern US continues to
dominate the weather pattern with above average temperatures and
declining precipitation chances expected. Fortunately, the most
intense heat will be focused across central Texas and high
temperatures across west Texas and southeast New Mexico will reach
the upper 90s to low 100s this afternoon. Monsoonal moisture will
clip the western portions of our area again today, with a chance
of scattered thunderstorms this afternoon from the Davis Mountains
and surrounding foothills into southeast New Mexico. Precipitable
water remains slightly above average which suggests any
thunderstorms will be efficient rain makers and may result in
localized flash flooding.

As the upper ridge slides westward through Friday, monsoonal
moisture will be nudged westward as well, now with only isolated
thunderstorm chances in the Davis Mountains into southeast New
Mexico for the afternoon. High resolution models are hinting at
outflow pushing our way from convection to our north which may
help spur a few isolated showers and thunderstorms across the
northern Permian Basin. High temperatures tomorrow will remain
largely unchanged from today, once again peaking in the low 100s
for the Permian Basin and Pecos/Rio Grande river valleys with 90s
in the higher elevations.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 127 PM CDT Thu Jul 7 2022

Saturday a very weak cold front reaches the northern Permian Basin
before becoming stationary and dissipating. This boundary could
serve as a focus for afternoon convection but any activity should
be fairly isolated. Afterward, high pressure builds up out of New
Mexico and moves over the Texas Panhandle. Increasing subsidence
from this high will send temperatures into the 100s and could
approach Heat Advisory for the eastern Permian Basin. The
northerly location of the high center will allow for easterly flow
to advect gulf moisture into West Texas with isolated mountain
storms forming each afternoon due to daytime heating.

The high recenters to the west near the Four Corners region on
Tuesday as a low pressure system moves across southern Canada and
into the Great Lakes. Models are showing that northerly flow on
the eastern periphery of the high and a shortwave trough dropping
into the Midwest will push another cold front into the CWA either
Tuesday or Wednesday. There is considerable uncertainty in this
feature in both its strength and timing. The latest MEX guidance
appears too aggressive with cooling while the NBM/ECMWF appears
more reasonable dropping temperatures only back down to near
normal. The front may provide a focus for convection possibly
allowing for rain chances east of the Pecos River thus low
areawide PoPs late in the forecast period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               77 102  78 101 /   0   0  10  20
Carlsbad                 73  99  73  99 /  20  20  10  20
Dryden                   75 101  78 102 /   0   0   0   0
Fort Stockton            75 100  76  99 /   0  10   0  10
Guadalupe Pass           70  92  70  91 /  20  30  10  10
Hobbs                    72  98  72  96 /  20  10  20  20
Marfa                    63  94  63  93 /  20  20   0  10
Midland Intl Airport     75 100  77 100 /   0   0  10  20
Odessa                   77 101  78 100 /   0   0  10  20
Wink                     75 102  76 101 /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....44
AVIATION...80
Hazardous weather outlook, Jul 7, 12:33 PM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Thu Jul 7 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
133 PM CDT Thu Jul 7 2022 /1233 PM MDT Thu Jul 7 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, especially over the Davis Mountains and
Marfa Plateau, but a few in Southeast New Mexico and the Permian
Basin too. Any storms that do develop may be accompanied by frequent
lightning, small hail, gusty winds, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

It will be getting hotter through the weekend and Monday could see
high temperatures well into the 100s and nearing Heat Advisory
criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.